21-Day Vegan Kickstart

New Topic Reply Subscription Options   Previous Page  Page: 1   Previous Page

Forums: Main Kickstart Forum: Worseing fatique
Created on: 01/14/13 04:21 PM Views: 639 Replies: 4
Worseing fatique
Posted Monday, January 14, 2013 at 4:21 PM

Hi,

I'm a diabetic and on Metformin. I've had a problem with fatique for quite some time but it has gotten worse over the past couple of weeks. Plan on starting 500 mg of Vitamin B 12 tomorrow. Is this enough and approximately take to see an improvement?

Thanks

RE: Worseing fatique
Posted Monday, January 14, 2013 at 4:25 PM

I'd certainly check your blood sugar. Has it gone down? My husband's has gone down drastically and we've lowered his dosage. Good luck!

RE: Worseing fatique
Posted Monday, January 14, 2013 at 4:56 PM

Make sure you're getting enough water - I notice if I haven't had enough that I can fatigue more easily. Also, make sure you're getting enough calories and that your blood sugar is staying in the right range (both low and high may lead to feelings of fatigue for different folks - your meter is your best friend in this regard).

--DebR

RE: Worseing fatique
Posted Monday, January 14, 2013 at 5:07 PM

Always a good idea to check in with the health care professional(s) who know you best. Here's an assessment from our resident nurse practitioner and diabetes educator:

"Six weeks is the usual time frame [to notice a B12 boost], but I don’t know if that is evidence-based. Metformin does cause B12 deficiency (in 30% of people taking it was the most recent statistic I read), and it is recommended that anyone on metformin should be checked at least annually.

Fatigue can be caused by many factors. Easy to get a baseline B12 level before starting supplements. If B12 is normal, he’ll waste a lot of time [focusing on supplement] when he may need to treat something else."

Susan Levin, MS, RD
PCRM Director of Nutrition Education

RE: Worseing fatique
Posted Tuesday, January 15, 2013 at 9:00 AM

Susan Levin wrote:


"Six weeks is the usual time frame [to notice a B12 boost], but I don’t know if that is evidence-based. Metformin does cause B12 deficiency (in 30% of people taking it was the most recent statistic I read), and it is recommended that anyone on metformin should be checked at least annually.

Wow, that's interesting to note. I've been taking a B complex supplement for several years since heading to the vegan side of eating just on general principles but now it takes on a bit of a different level since I've been on metformin for about 7 years now. I'd rather not run the risk of being in the 30%.

--DebR


New Topic Reply Subscription Options   Previous Page  Page: 1   Previous Page
Subscription Options
Subscription options are available after you log in.

There are 383 active user sessions right now.

home | contact us | about us | support us | full disclaimer | privacy policy

PCRM Physicians Committee for Responsible Medicine
5100 Wisconsin Ave., N.W., Ste. 400, Washington, DC 20016
Phone: 202-686-2210 | E-mail: pcrm@pcrm.org